PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jcdrAbout UsAuthor ServicesArchiveSubmitJCDR
 
J Clin Diagn Res. Nov 2012; 6(9): 1577–1578.
Published online Nov 15, 2012. doi:  10.7860/JCDR/2012/4443.2568
PMCID: PMC3527805
The Abuse of Multiple Gastrointestinal Antibiotics: A Case Report
Bappaditya Chowdhury,1 Ramtanu Banerjee,2 Rudrajit Paul,3 Jayati Mondal,4 and Sourav Ganguly5
1 Senior Resident, Department of Psychiatry, Medical College Kolkata, 88, College Street, Kolkata 700 073, West Bengal, India
2 Associate Professor, Department of Medicine, Medical College Kolkata, 88, College Street, Kolkata 700 073, West Bengal, India
3 Assistant Professor, Department of Medicine, Medical College Kolkata, 88, College Street, Kolkata 700 073, West Bengal, India
4 Resident, Department of Gynecology, Medical College Kolkata, 88, College Street, Kolkata 700 073, West Bengal, India
5 Resident, Department of Psychiatry, Medical College Kolkata, 88, College Street, Kolkata 700 073, West Bengal, India
NAME, ADDRESS, E-MAIL ID OF THE CORRESPONDING AUTHOR: Dr. Rudrajit Paul, 15/5, Bose Pukur Road, Kolkata 700 039 (India). Phone: 91-9433824341 E-mail: docr89/at/gmail.com
Received April 27, 2012; Revisions requested July 4, 2012; Accepted September 18, 2012.
Abstract
The abuse of non dependence producing substances has been rarely reported. However, this can be a significant social problem and it may complicate psychiatric disorders like the anxiety states. We are reporting here, a case of the prolonged abuse of multiple gastrointestinal antibiotics like metronidazole, mebendazole and albendazole. The patient had fortunately not developed any overt toxicity from the overuse of these drugs. He was diagnosed with the generalized anxiety disorder with the anankastic personality disorder. He responded favourably to paroxetine and is being maintained on psychotherapy. As far as we know, this is probably the first report of this kind of abuse from India.
Keywords: Drug abuse, Metronidazole, Albendazole, Antibiotics, Anankastic personality disorder
Introduction
The commonly abused prescription drugs include opioids, analgesics, central nervous system depressants and stimulants [1]. Here, we are presenting the case of a person who was using metronidazole, ornidazole, mebendazole and albendazole in different combinations daily, for more than last 12 years. This is probably the first report of this type of drug abuse from India.
A 42 year old, unmarried, male musician, with no other systemic illness, was referred to us with the complaint of the regular and frequent use of metronidazole, ornidazole, mebendazole and albendazole on a daily basis, for more than last 12 years. Initially, he frequently consulted his general physician for recurrent, minor, abdominal discomfort, but he later continued to take the prescribed medicines intermittently, without any further consultation. Gradually, he felt that taking those medicines would make him less tense and apprehensive about his physical problems. He also found it easier to interact socially and to perform on stage.
Over the past 3-5 years, he went on increasing the number of pills to more 20 tablets per day. He denied any problem of mood, sleep or energy or any other unusual experience. He had no fixed idea about any specific disease, nor did he have any distressingly repetitive thought or action. No history of psychosis or any other substance abuse was reported. On the examination of his mental status, he was found to be anxious and he expressed concern over having to take the above mentioned medicines to be able to continue his activities. On the investigation of his physical condition, all his blood tests, electrocardiograms and the ultrasound of the abdomen were found to be normal. Psychometry revealed high neuroticism on the EPQ (the Eysenck Personality Questionnaire).
Our provisional clinical diagnosis according to the International Classification of Diseases (ICD-10) was the abuse of nondependence producing substances and the generalized anxiety disorder with the anankastic personality disorder. He responded very well with Paroxetine (25 mg daily) and a short course of benzodiazepine. He is presently enrolled under a psychotherapeutic management protocol.
The International Classification of Diseases (ICD - 10) has described a diagnostic category (V, F55) which is called as the abuse of non-dependence producing substances [2]. This category mainly includes laxatives, analgesics and vitamins [2]. However, the abuse of antimicrobials like albendazole or ornidazole is rarely reported.
The people who suffer from recurrent gastrointestinal disturbances consult physicians or they mostly use over-the-counter medicines. They often go on taking these medicines on a required basis. A recent study from Nigeria showed a high rate of the misuse of metronidazole for childhood diarrhoea by the mothers [3]. A prolonged use of metronidazole can cause different adverse reactions, which include brain toxicities [4].
The physicians sometimes over treat gastrointestinal symptoms with antibiotics and they thereby promote this vicious cycle of antibiotic misuse [5]. Also, the pharmacy shops often mislead the public [6]. Besides the opioids, the other diverse groups of drugs which include antibiotics, anti-hypertensives, steroids or anticonvulsants can also be overused or abused [7]. The treatment for these types of abuse is difficult and it often needs a prolonged psychological support [7]. The long term use of drugs like metronidazole or ornidazole can cause toxicities like infertility [8,9].
The most practical recommendation would be to complete a thorough history of all the non-prescription therapies which are used for each patient. The patients should be treated with empathy in special deaddiction programs.
Notes
Financial or Other Competing Interests
None.
[1] Drugs of Abuse [Internet] National Institute on Drug Abuse [Cited 2012 Apr 23]. Available online from http://www.drugabuse.gov/drugsabuse.
[2] The abuse of non-dependence-producing substances, ICD-10 version: 2010. [Cited 2012 Apr 23]. Available online from http://apps.who.int/classifications/icd10/browse/2010/en#/F55.
[3] Uchendu UO, Ikefuna AN, Emodi IJ. The medication use and the abuse in childhood diarrhoeal diseases by the caregivers, who reported to a Nigerian tertiary health institution. South African Journal of Child Health. 2009;3:83–89.
[4] Heaney CJ, Campeau NG, Lindell EP. The MR imaging and the diffusion-weighted imaging changes in metronidazole (Flagyl)-induced cerebellar toxicity. Am J Neuroradiol. 2003;24:1615–17. [PubMed]
[5] Raghu MB, Balasubramanian S, Balasubrajmaniyam G, et al. The drug therapy of acute diarrhea: I. Children-actual practice and recommendations. Indian J Pediatr. 1995;62:433–37. [PubMed]
[6] Podhipak A, Varavithya W, Punyaratabandhu P, et al. The impact of an educational program on the treatment practices of diarrheal diseases among pharmacists and drugsellers. Southeast Asian J Trop Med Public Health. 1993;24:32–39. [PubMed]
[7] Jaffe JH. Substance related Disorders [Internet] [Cited 2012 Apr 26] available online from http://www.brown.edu/Courses/BI_278/Other/Teaching%20examples/Brain%20and%20Behavior/articles/substance.pdf.
[8] Kapoor K, Chandra M, Nag D, Paliwal JK, Gupta RC, Saxena RC. Evaluation of the metronidazole toxicity: a prospective study. Int J Clin Pharmacol Res. 1999;19:83–88. [PubMed]
[9] McClain RM, Downing JC. The effect of ornidazole on the fertility and the epididymal sperm function in rats. Toxicol Appl Pharmacol. 1988;92:488–96. [PubMed]
Articles from Journal of Clinical and Diagnostic Research : JCDR are provided here courtesy of
JCDR Research & Publications Private Limited